Document Detail


Different clinical manifestations of hyperammonemic encephalopathy.
MedLine Citation:
PMID:  17412645     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Valproate is an effective anticonvulsant. Although it is usually well tolerated, it has been associated with many neurological, hematopoietic, hepatic, and digestive system side effects. Among these side effects, hyperammonemia without clinical or laboratory evidence of hepatotoxicity is rare and is an important clinical consideration. The aim of this article was to evaluate the reasons for the unexpected symptoms observed in seven patients with epilepsy patients during valproate treatment. We evaluated seven adult patients with localization-related epilepsy who presented with different acute or subacute neurological symptoms related to valproate-induced hyperammonemic encephalopathy. Four of the seven patients had acute onset of confusion, decline in cognitive abilities, and ataxia. Two had subacute clinical symptoms, and the other patient had symptoms similar to those of acute toxicity. These unusual clinical symptoms and similar cases had not been reported in the literature before. Serum ammonia levels were elevated in all seven patients. After discontinuation of valproate, complete clinical improvement was observed within 5-10 days. On the basis of our work, we suggest that the ammonia levels of a patient who has new neurological symptoms and has been taking valproate must be checked. Clinicians should be aware that these clinical symptoms may be related to valproate-induced hyperammonemic encephalopathy. The symptoms have been observed to resolve dramatically after withdrawal of the drug.
Authors:
Y B Gomceli; G Kutlu; L Cavdar; F Sanivar; L E Inan
Related Documents :
20066405 - Assessment of damage to cerebral white matter fiber in the subacute phase after carbon ...
10460445 - Stroke following chiropractic manipulation of the cervical spine.
2156085 - Neurologic consequences of electrical burns.
2715605 - Neurological complications of hemolytic-uremic syndrome.
8949295 - Isolated sphenoid sinus changes--history, ct and endoscopic finding.
2097165 - Impairment of cardiorespiratory reflexes and its association with distal somatic neurop...
Publication Detail:
Type:  Journal Article     Date:  2007-04-06
Journal Detail:
Title:  Epilepsy & behavior : E&B     Volume:  10     ISSN:  1525-5050     ISO Abbreviation:  Epilepsy Behav     Publication Date:  2007 Jun 
Date Detail:
Created Date:  2007-05-28     Completed Date:  2007-07-30     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  100892858     Medline TA:  Epilepsy Behav     Country:  United States    
Other Details:
Languages:  eng     Pagination:  583-7     Citation Subset:  IM    
Affiliation:
Department of Neurology, Ankara Training and Research Hospital, Ministry of Health, Ankara, Turkey.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Anticonvulsants / adverse effects*,  therapeutic use
Brain Diseases, Metabolic / chemically induced*
Drug Therapy, Combination
Electroencephalography / drug effects
Epilepsy / complications*,  drug therapy,  pathology
Female
Humans
Hyperammonemia / chemically induced*
Magnetic Resonance Imaging
Male
Middle Aged
Valproic Acid / adverse effects*,  therapeutic use
Chemical
Reg. No./Substance:
0/Anticonvulsants; 99-66-1/Valproic Acid

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Severe calcification of the lateral mitral annulus in constrictive pericarditis: a potential pitfall...
Next Document:  Endocrine modulating actions of a phytosterol mixture and its oxidation products in zebrafish (Danio...